MAUDE Adverse Event Report: PINPOINT GELCAP, WO GUIDE; SYSTEM, IMAGING, PULSED ECHO, ULTRASONIC

PINPOINT GELCAP, WO GUIDE; SYSTEM, IMAGING, PULSED ECHO, ULTRASONIC
Model Number 9A10000
Medical Device Problem Code Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, complaint and batch history, applicable previous investigation(s), applicable manufacturing records, sample analysis and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of contamination in the pinpoint gel caps was confirmed and appears to be related to the manufacturing process.A total of 21 gel caps were returned for evaluation: 15 pinpoint gel caps in sealed packages, 5 pinpoint gel caps in open packages, and 1 sealed pinpoint assessment gel cap.All packages were labeled with lot number hufr0001.Thirteen of the sixteen unopened samples had contamination present that was visible through the packaging.The other three sealed packages had contamination present that was not visible through the packaging or under gross visual examination but was visible under microscopic examination.All five of the open samples showed similar spots of contamination that were visible under microscopic observation.However, the spots appeared lighter in color on the partially dried hydrogels when compared to the unopened moist samples.Most of the samples contained contamination that presented as small irregular shaped spots on the back of the gel pad.The spots did not appear to be uniformly distributed.Dark specks were seen within most of the spots under microscopic examination.The contaminated spots were brownish beige in color and were darker on the external edges of the spots.Some of the spots contained an iridescent sheen and/or a mottled appearance.The front side and body of the gel appeared free of contaminants.A subset of the samples was scraped with a dental tool, which revealed that the spots were easily scraped off of the surface, indicating that the contaminant was on the surface rather than deeply embedded within the material.In addition, some of the hydrogel pads were cut longitudinally which again revealed that he contamination only appeared on the back side of the gel pad and not embedded throughout the gel material.Three of the sealed packages were functionally tested by fully submerging the packaging in a beaker of blue dyed water.No bubbles were seen emanating from the packaging into the beaker during submersion.After the samples had been submerged, they were opened and examined for blue dye infiltration through the seals or lidstock.No blue dye was seen within the packaging, indicating that there were no breaches in the packaging seal or in the lidstock material.Bioburden testing was conducted on this lot prior to sterilization as part of a dose audit.A review of the bioburden results was unremarkable, as the tested samples all met the acceptance criteria for bacterial and fungal contamination.The product sterilization certificate was reviewed which showed that the minimum and maximum dose of gamma sterilization were within the specified range.Two of the complainant samples were analyzed using optical microscopy and scanning electron microscopy (sem) with energy dispersive spectroscopy (eds).Eds detected that the spots were composed of copper in addition to the elements that are part of the pinpoint gel material.As the returned samples all showed copper contamination, they will be confirmed.Most of the returned samples were returned sealed and there was no damage to the seals or lidstocks.Therefore, it appeared that the contaminants entered into the kits prior to sealing the packaging.The contamination appears to be related to the manufacturing process and equipment.The end-item manufacturing facility has been notified of this complaint.Bd is working closely with manufacturing to prevent recurrence of the reported event.A lot history review (lhr) of hufr0001 showed 74 other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported there was mold noted in the pinpoint gel caps.No other information was provided.21 gel cap samples were returned for evaluation.This report addresses the 14th device.

Brand Name
PINPOINT GELCAP, WO GUIDE
Common Device Name
SYSTEM, IMAGING, PULSED ECHO, ULTRASONIC
MDR Report Key12594598
Report Number3006260740-2021-04271
Device Sequence Number4344097
Product Code IYO
UDI-Device Identifier00801741091209
UDI-Public(01)00801741091209
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K120882
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9A10000
Device Catalogue Number9A10000
Device Lot NumberHUFR0001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/18/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/30/2021
Initial Report FDA Received Date10/07/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;